Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
154 Doctors are Online

Is there a risk in takeing Fluoxetine and Amytriptyline together?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 5141 Questions
I have been taking fluoxetine 40 mg and amytriptyline 20mg daily for about 25 years. I recently had to change PCP's and the new one says that it is not recommended to prescribe the two of them together. I have Major Depressive disorder and must take the medicine long term. I have fibromyalgia and the small dose of amytriptyline was prescribed for that. I have now run out of my amytriptyline and I have pain just about everywhere, neck, legs, back, shoulders. I need the amytriptyline. What is the danger of taking them along with fluoxetine? I am unwilling to use narcotics for the pain and the amytriptyline worked better than anything ever tried for me. Thank you.
Posted Sun, 9 Feb 2014 in Mental Health
Answered by Dr. Chobufo Ditah 58 minutes later
Brief Answer: Risk of serotonin syndrome! Detailed Answer: Hi and thank you so much for this query. I am so sorry to hear about these difficulties with you medications and the present pains that you are now experiencing. The danger of taking this two drugs together is the fear of serotonin syndrome which manifest with altered consciousness, confusion, poor muscle coordination, abdominal cramping, shivering, dilation of the pupils, sweating, high blood pressure, and increased heart beat. This is simply a case where too much excitatory hormones are secreted that up everything in the body. Though it is a possible occurrence, your experience over 25years taking both together has not revealed any similar symptoms. Because of the great help you have had over the years with no problems, the recurrence of symptoms related to your fibromyalgia after discontinuation, I will actually suggest that you doctor consider to get this medication going again.You should be educated on the possible risk of these symptoms so that you can become more observant and spot it early for appropriate management if something like this should ever happen. I will suggest that you talk with your doctor again.I can only offer my advice but not make the final decision. I honestly hope he would consider getting you on this drug again or looking for a substitute that would would just as well or even better than this drug to keep you going. Have an honest discussion and see what the final decision comes down to. I hope this helps. I wish you well. Thank you so much for using our services and do feel free to ask for more information if need be. I wish you well. Dr. Ditah, D.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor